August 2018, 12(3): 595-605. doi: 10.3934/amc.2018035

A connection between sumsets and covering codes of a module

1. 

Universidade Estadual de Mato Grosso do Sul, Unidade de Ponta Porã, Rua Itiberé Vieira, S/N, Ponta Porã-MS, CEP 79907-414, Brazil

2. 

Universidade Estadual de Maringá, Departamento de Matemática, Av. Colombo, 5790 - Campus Universitário, Maringá-PR, CEP 87020-900, Brazil

* Corresponding author: elmcarmelo@uem.br

Received  October 2017 Published  July 2018

Fund Project: The first author is partially supported by FUNDECT/CNPq grant 054/2015
The second author is partially supported by CNPq/MCT grant 311793/2016-0

In this work we focus on a connection between sumsets and covering codes in an arbitrary finite module. For this purpose, bounds on a new problem on sumsets are obtained from well-known results of additive number theory, namely, the Cauchy-Davenport theorem, the Vosper theorem and a theorem due to Hamidoune-Rødseth. As an application, the approach is able to extend the Blokhuis-Lam theorems and a construction of covering codes by Honkala to an arbitrary module.

Citation: Otávio J. N. T. N. dos Santos, Emerson L. Monte Carmelo. A connection between sumsets and covering codes of a module. Advances in Mathematics of Communications, 2018, 12 (3) : 595-605. doi: 10.3934/amc.2018035
References:
[1]

A. Blokhuis and C. W. H. Lam, More covering by rook domains, J. Combin. Theory Ser. A, 36 (1984), 240-244. doi: 10.1016/0097-3165(84)90010-4.

[2]

W. A. Carnielli, On covering and coloring problems for rook domains, Discrete Math., 57 (1985), 9-16. doi: 10.1016/0012-365X(85)90152-9.

[3]

W. A. Carnielli, Hyper-rook domain inequalities, Stud. Appl. Math., 82 (1990), 59-69. doi: 10.1002/sapm199082159.

[4]

A. Cauchy, Recherches sur les nombres, Oeuvres completes, (2009), 39-63. doi: 10.1017/CBO9780511702501.004.

[5]

G. Cohen, I. Honkala, S. Litsyn and A. Lobstein, Covering Codes, North-Holland, Amsterdam, 1997.

[6]

H. Davenport, On the addition of residue classes, J. London Math. Soc., 10 (1935), 30-32.

[7]

O. J. N. T. N. dos Santos and E. L. Monte Carmelo, Invariant sets under linear operator and covering codes over modules, Linear Algebra Appl., 444 (2014), 42-52. doi: 10.1016/j.laa.2013.11.034.

[8]

P. Erdős, Problems and Results on Combinatorial Number Theory Ⅲ, in Lecture Notes in Math., Springer- Verlag, Berlin, (1977), 43-72.

[9]

Y. O. Hamidoune and Ø. J. Rødseth, An inverse theorem mod $p$, Acta Arithmetica, 92 (2000), 251-262. doi: 10.4064/aa-92-3-251-262.

[10]

I. Honkala, On lengthening of covering codes, Discrete Math., 106/107 (1992), 291-295. doi: 10.1016/0012-365X(92)90556-U.

[11]

H. J. L. Kamps and J. H. van Lint, A covering problem, in Combinatorial theory and its applications Ⅱ (Colloquia Mathematica Societatis Jànos Bolyai), North-Holland, Amsterdam, (1970), 679-685.

[12]

I. N. Nakaoka and O. J. N. T. N. dos Santos, A covering problem over finite rings, Appl. Math. Lett., 23 (2010), 322-326. doi: 10.1016/j.aml.2009.09.022.

[13]

I. N. NakaokaE. L. Monte Carmelo and O. J. N. T. N. dos Santos, Sharp covering of a module by cyclic submodules, Linear Algebra Appl., 458 (2014), 387-402. doi: 10.1016/j.laa.2014.06.019.

[14]

M. B. Nathanson, Additive Number Theory. Inverse Problems and the Geometry of Sumsets, Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4757-3845-2.

[15]

T. Tao and V. Vu, Additive Combinatorics, Cambridge Studies in Advanced Mathematics, 105 Cambridge University Press, Cambridge, 2006. doi: 10.1017/CBO9780511755149.

[16]

O. Taussky and J. Todd, Covering theorems for groups, Ann. Soc. Polonaise Math., 21 (1948), 303-305.

[17]

J. H. van Lint Jr., Covering Radius Problems, M. Sc. Thesis, Eindhoven University of Technology, The Netherlands, 1988.

[18]

G. Vosper, The critical pairs of subsets of a group of prime order, J. London Math. Soc., 31 (1956), 200-205. doi: 10.1112/jlms/s1-31.2.200.

show all references

References:
[1]

A. Blokhuis and C. W. H. Lam, More covering by rook domains, J. Combin. Theory Ser. A, 36 (1984), 240-244. doi: 10.1016/0097-3165(84)90010-4.

[2]

W. A. Carnielli, On covering and coloring problems for rook domains, Discrete Math., 57 (1985), 9-16. doi: 10.1016/0012-365X(85)90152-9.

[3]

W. A. Carnielli, Hyper-rook domain inequalities, Stud. Appl. Math., 82 (1990), 59-69. doi: 10.1002/sapm199082159.

[4]

A. Cauchy, Recherches sur les nombres, Oeuvres completes, (2009), 39-63. doi: 10.1017/CBO9780511702501.004.

[5]

G. Cohen, I. Honkala, S. Litsyn and A. Lobstein, Covering Codes, North-Holland, Amsterdam, 1997.

[6]

H. Davenport, On the addition of residue classes, J. London Math. Soc., 10 (1935), 30-32.

[7]

O. J. N. T. N. dos Santos and E. L. Monte Carmelo, Invariant sets under linear operator and covering codes over modules, Linear Algebra Appl., 444 (2014), 42-52. doi: 10.1016/j.laa.2013.11.034.

[8]

P. Erdős, Problems and Results on Combinatorial Number Theory Ⅲ, in Lecture Notes in Math., Springer- Verlag, Berlin, (1977), 43-72.

[9]

Y. O. Hamidoune and Ø. J. Rødseth, An inverse theorem mod $p$, Acta Arithmetica, 92 (2000), 251-262. doi: 10.4064/aa-92-3-251-262.

[10]

I. Honkala, On lengthening of covering codes, Discrete Math., 106/107 (1992), 291-295. doi: 10.1016/0012-365X(92)90556-U.

[11]

H. J. L. Kamps and J. H. van Lint, A covering problem, in Combinatorial theory and its applications Ⅱ (Colloquia Mathematica Societatis Jànos Bolyai), North-Holland, Amsterdam, (1970), 679-685.

[12]

I. N. Nakaoka and O. J. N. T. N. dos Santos, A covering problem over finite rings, Appl. Math. Lett., 23 (2010), 322-326. doi: 10.1016/j.aml.2009.09.022.

[13]

I. N. NakaokaE. L. Monte Carmelo and O. J. N. T. N. dos Santos, Sharp covering of a module by cyclic submodules, Linear Algebra Appl., 458 (2014), 387-402. doi: 10.1016/j.laa.2014.06.019.

[14]

M. B. Nathanson, Additive Number Theory. Inverse Problems and the Geometry of Sumsets, Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4757-3845-2.

[15]

T. Tao and V. Vu, Additive Combinatorics, Cambridge Studies in Advanced Mathematics, 105 Cambridge University Press, Cambridge, 2006. doi: 10.1017/CBO9780511755149.

[16]

O. Taussky and J. Todd, Covering theorems for groups, Ann. Soc. Polonaise Math., 21 (1948), 303-305.

[17]

J. H. van Lint Jr., Covering Radius Problems, M. Sc. Thesis, Eindhoven University of Technology, The Netherlands, 1988.

[18]

G. Vosper, The critical pairs of subsets of a group of prime order, J. London Math. Soc., 31 (1956), 200-205. doi: 10.1112/jlms/s1-31.2.200.

[1]

Andrew Klapper, Andrew Mertz. The two covering radius of the two error correcting BCH code. Advances in Mathematics of Communications, 2009, 3 (1) : 83-95. doi: 10.3934/amc.2009.3.83

[2]

Selim Esedoḡlu, Fadil Santosa. Error estimates for a bar code reconstruction method. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 1889-1902. doi: 10.3934/dcdsb.2012.17.1889

[3]

Laura Luzzi, Ghaya Rekaya-Ben Othman, Jean-Claude Belfiore. Algebraic reduction for the Golden Code. Advances in Mathematics of Communications, 2012, 6 (1) : 1-26. doi: 10.3934/amc.2012.6.1

[4]

Irene Márquez-Corbella, Edgar Martínez-Moro, Emilio Suárez-Canedo. On the ideal associated to a linear code. Advances in Mathematics of Communications, 2016, 10 (2) : 229-254. doi: 10.3934/amc.2016003

[5]

Serhii Dyshko. On extendability of additive code isometries. Advances in Mathematics of Communications, 2016, 10 (1) : 45-52. doi: 10.3934/amc.2016.10.45

[6]

Sihuang Hu, Gabriele Nebe. There is no $[24,12,9]$ doubly-even self-dual code over $\mathbb F_4$. Advances in Mathematics of Communications, 2016, 10 (3) : 583-588. doi: 10.3934/amc.2016027

[7]

Jianying Fang. 5-SEEDs from the lifted Golay code of length 24 over Z4. Advances in Mathematics of Communications, 2017, 11 (1) : 259-266. doi: 10.3934/amc.2017017

[8]

Olof Heden. The partial order of perfect codes associated to a perfect code. Advances in Mathematics of Communications, 2007, 1 (4) : 399-412. doi: 10.3934/amc.2007.1.399

[9]

M. Delgado Pineda, E. A. Galperin, P. Jiménez Guerra. MAPLE code of the cubic algorithm for multiobjective optimization with box constraints. Numerical Algebra, Control & Optimization, 2013, 3 (3) : 407-424. doi: 10.3934/naco.2013.3.407

[10]

Masaaki Harada, Takuji Nishimura. An extremal singly even self-dual code of length 88. Advances in Mathematics of Communications, 2007, 1 (2) : 261-267. doi: 10.3934/amc.2007.1.261

[11]

José Gómez-Torrecillas, F. J. Lobillo, Gabriel Navarro. Information--bit error rate and false positives in an MDS code. Advances in Mathematics of Communications, 2015, 9 (2) : 149-168. doi: 10.3934/amc.2015.9.149

[12]

M. De Boeck, P. Vandendriessche. On the dual code of points and generators on the Hermitian variety $\mathcal{H}(2n+1,q^{2})$. Advances in Mathematics of Communications, 2014, 8 (3) : 281-296. doi: 10.3934/amc.2014.8.281

[13]

Michael Kiermaier, Johannes Zwanzger. A $\mathbb Z$4-linear code of high minimum Lee distance derived from a hyperoval. Advances in Mathematics of Communications, 2011, 5 (2) : 275-286. doi: 10.3934/amc.2011.5.275

[14]

Anna-Lena Horlemann-Trautmann, Kyle Marshall. New criteria for MRD and Gabidulin codes and some Rank-Metric code constructions. Advances in Mathematics of Communications, 2017, 11 (3) : 533-548. doi: 10.3934/amc.2017042

[15]

Masaaki Harada, Ethan Novak, Vladimir D. Tonchev. The weight distribution of the self-dual $[128,64]$ polarity design code. Advances in Mathematics of Communications, 2016, 10 (3) : 643-648. doi: 10.3934/amc.2016032

[16]

Denis S. Krotov, Patric R. J.  Östergård, Olli Pottonen. Non-existence of a ternary constant weight $(16,5,15;2048)$ diameter perfect code. Advances in Mathematics of Communications, 2016, 10 (2) : 393-399. doi: 10.3934/amc.2016013

[17]

Martino Borello, Francesca Dalla Volta, Gabriele Nebe. The automorphism group of a self-dual $[72,36,16]$ code does not contain $\mathcal S_3$, $\mathcal A_4$ or $D_8$. Advances in Mathematics of Communications, 2013, 7 (4) : 503-510. doi: 10.3934/amc.2013.7.503

[18]

Heide Gluesing-Luerssen, Fai-Lung Tsang. A matrix ring description for cyclic convolutional codes. Advances in Mathematics of Communications, 2008, 2 (1) : 55-81. doi: 10.3934/amc.2008.2.55

[19]

Joan-Josep Climent, Juan Antonio López-Ramos. Public key protocols over the ring $E_{p}^{(m)}$. Advances in Mathematics of Communications, 2016, 10 (4) : 861-870. doi: 10.3934/amc.2016046

[20]

Z.G. Feng, K.L. Teo, Y. Zhao. Branch and bound method for sensor scheduling in discrete time. Journal of Industrial & Management Optimization, 2005, 1 (4) : 499-512. doi: 10.3934/jimo.2005.1.499

2017 Impact Factor: 0.564

Metrics

  • PDF downloads (44)
  • HTML views (130)
  • Cited by (0)

[Back to Top]